West Virginia, 2022Damaging Winds in West Virginia, June 25, 2022
June 25, 2022 · NWS LWX · 2 events in 1 county or zone
An isolated thunderstorm produced localized wind damage over a portion of Hardy County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced localized wind damage over a portion of Hardy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 25, 1:56 PM EST, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 25, 1:56 PM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
256 PM EDT Sat Jun 25 2022
.SYNOPSIS...
High pressure will move offshore this weekend. A cold front
will traverse the area on Monday with high pressure expected to
settle in for the middle to latter portions of next week in its
wake.
&&
.NEAR TERM /THROUGH TONIGHT/...
With surface high pressure shifting offshore, return flow in
its wake has continued to pump moisture northward. For late June
standards, the mid/upper 60s dew points are actually somewhat
tame. A majority of the area stays dry as the upper ridging
provides a cap to any updraft growth. The one exception will be
from the Alleghenies eastward to the Blue Ridge. This is where
terrain circulations should spawn isolated storms this afternoon
to early evening. Based on the 12Z IAD sounding and the recent
SPC mesoanalysis, the vertical shear is weak sitting around 15
knots. As a result, any updraft will likely collapse on itself
which limits the duration and intensity of any such cell. Heavy
downpours and cloud-to-ground lightning would be the main
threats in the mentioned locations. Regarding temperatures, most
spots will reach the mid/upper 80s, locally to the 90 degree
mark. Southerly flow persists into the night aiding in mild
conditions as lows stay in the mid 60s to near 70 degrees.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
To conclude the weekend, the mentioned upper ridge remains in
the picture before shifting southward ahead of the next system.
The projected 850-mb temperatures of 16-17C will favor 90 degree
highs given expected boundary layer mixing. Mid/high clouds
should increase through the day as showers and thunderstorms
fire to the west. This will make for unsettled conditions across
areas west of I-95. Expected mixed-layer CAPE values run around
1,000 to 2,000 J/kg west of the Blue Ridge which supports the
threat for thunderstorms. Again, vertical shear is not very
impressive which will diminish individual storm strength. There
is a non-zero flooding threat with WPC advertising a Marginal
risk west of I-95. However, it would likely take multiple rounds
of convection or a series of cell mergers to trigger a more
surmountable risk. Farther downstream, some of this activity
drifts eastward to the I-95 corridor late Sunday and into the
night. Conditions will be mild as lows stay in the upper 60s to
low 70s.
On Monday morning, the cold front is set to be crossing the Blue
Ridge with a frontal passage into the DC metro by midday. Unless
such a timing changes, its offset from the peak in diurnal
heating will mitigate a bigger convective threat. Showers and
isolated thunderstorms continue to march eastward toward the
Chesapeake Bay by late in the afternoon, perhaps a tad later.
The enhanced cloud cover will keep highs in the upper 70s to low
80s with northwesterly flow picking up in the wake. The cold
advection pattern ushers cooler/drier air into the region as
lows dip into the 50s to low 60s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The long term period still looks rather benign as high pressure
drifts overhead. Southerly flow at the surface will start to pick up
a little bit on Friday as high pressure progresses offshore. This
will lead to an uptick in low-level moisture. This, coupled with a
weak disturbance passing to our north, may lead to a few afternoon
or evening thunderstorms. However, with relatively weak large scale
forcing for ascent, overall coverage of storms should remain
low.
&&
.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are expected at all terminals through Sunday
afternoon. Showers ahead of the cold front will eventually lead
to some restrictions at the western terminals Sunday evening.
Some thunderstorms may accompany this activity as well. For the
DC and Baltimore TAF sites, some lower ceilings are possible by
late Sunday into the overnight. Sub-VFR conditions are expected
into Monday given low clouds and showers in the region. Winds
quickly shift to northwesterly the second half of Monday in
response to the cold frontal passage.
Mainly VFR expected Tue-Wed.
&&
.MARINE...
Southerly flow will prevail through at least Monday morning.
Such winds pick up in strength later this evening across the
lower Chesapeake Bay. Small Craft Advisories are in effect until
2 AM Sunday for this portion of the waters. Continued southerly
flow on Sunday, with localized channeling, will lead to
additional 20 to 25 knot gusts over portions of the Chesapeake
Bay. Showers and thunderstorms approach the waters late Sunday
into Monday. Gusty and erratic winds would accompany any of the
stronger convection. Winds quickly shift to northwesterly behind
the front on Monday afternoon.
Generally light winds are expected Tuesday into Wednesday under high
pressure.
&&
.TIDES/COASTAL FLOODING...
With tidal anomalies slightly elevated this weekend, the Action
stage will be achieved at most locations. Additionally,
Baltimore and the DC Waterfront are currently slated to reach
Minor during the early morning high tides the next couple of
days. Behind Monday's cold front, anomalies should gradually
drop off later in the day.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 7 PM this evening to 2 AM EDT Sunday
for ANZ534-543.
&&
SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...DHOF/KJP
AVIATION...BRO/DHOF
MARINE...BRO/DHOF
TIDES/COASTAL FLOODING...BROHazardous weather outlook, Jun 25, 3:48 PM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
448 PM EDT Sat Jun 25 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-262100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
448 PM EDT Sat Jun 25 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-262100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
448 PM EDT Sat Jun 25 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-262100-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
448 PM EDT Sat Jun 25 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CJL
Thunderstorm Wind, Hardy
- When
- June 25, 5:43 PM EST
- Where
- Hardy County, 1.12 mi W of Fisher
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 39.049, -79.021
Trees blew down near Fisher, including along CR-10 Rig Road, and on CR-10/4 Darlington School Road.
Thunderstorm Wind, Hardy
- When
- June 25, 5:48 PM EST
- Where
- Hardy County, 1.84 mi NE of Durgon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.000, -79.027
Several trees blew down along CR-10/2 River Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, June 25, 20221 death · 1 event
- Hail and Damaging Wind in South Dakota, June 25, 2022$69,000 · 2 in hail · 6 events
- Heat in California, June 25 to 27, 202221 events
- Drought in Tennessee, June 25 to 30, 202219 events
- Heat in Arkansas, June 25 to 26, 20229 events
- Flash Flooding and Hail in Illinois, June 25 to 26, 202261 kt wind · 9 events
- Hail in Nebraska, June 25, 20222.75 in hail · 4 events
- Flash Flooding and Damaging Winds in West Virginia, June 25 to 27, 2022$4,000 · 50 kt wind · 4 events
- Hail in Oklahoma, June 25, 20222.25 in hail · 4 events
- Damaging Winds in Illinois, June 25, 202252 kt wind · 3 events
- Flood and Damaging Wind in Florida, June 25, 2022$2,000 · 53 kt wind · 3 events
- Dust Storm and Damaging Wind in Arizona, June 25, 202251 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024329, 1024330.